Wyoming, 2022

Winter Weather in Wyoming, March 22, 2022

March 22, 2022 · NWS CYS · 1 event in 1 county or zone

A snow squall on the evening of the 22nd progressed southward along Interstate 25 from near Chugwater to Cheyenne with 35 mph wind gusts and one-quarter mile visibility in blowing snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A snow squall on the evening of the 22nd progressed southward along Interstate 25 from near Chugwater to Cheyenne with 35 mph wind gusts and one-quarter mile visibility in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 3:50 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 22, 3:50 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MDT Tue Mar 22 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 224 PM MDT Tue Mar 22 2022

Tonight...Expecting a few snow showers to continue into the early
evening hours associated with the passing shortwave trough aloft,
with the showers mainly over and near the Snowy and Sierra Madre
Ranges. Then clearing skies with winds decreasing.

Wednesday...Dry, windy and warmer with brisk northerly flow aloft
and decent low and mid level gradients.

Wednesday night...Not quite as cold with the airmass moderating.

Thursday...The flow aloft backs to northwest with the warming trend
continuing as 700 mb temperatures rise to near -1 Celsius, yielding
maximum temperatures from the mid 50s to mid 60s.

Thursday night...Another relatively mild overnight under northwest
flow aloft.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 224 PM MDT Tue Mar 22 2022

The main concern with this forecast package is the evolution of the
upper level trof moving into the west coast early next week.

Very mild conditions are in store this weekend in response to the
upper level ridge building over the Rockies. However, it will be a
bit breezy due to the ridge remain fairly flat over most of the
forecast area. Afternoon wind speeds will generally range from 30 to
40 mph with perhaps some higher gusts.

The next concern is the upper level closed low moving towards the
California coastline. Similar to last week, there is a lot of
uncertainty on the evolution of this trof. The ECMWF Ensembles
and GFS/Canadian are showing a fairly progressive pattern with
intensification of the surface low somewhere over the central
Plains. At this time, it is very difficult to determine when and
where that surface low will develop. This will play a significant
role on whether southeast Wyoming and Nebraska panhandle will see
any precipitation next week. However, it will turn much colder
early next week with temperatures dropping back to the 30s and
40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 448 PM MDT Tue Mar 22 2022

Snow showers have been decreasing in intensity and coverage and
should be pretty much gone shortly after 00Z. VFR conditions with
gusty north winds overnight. Another round of snow showers and
strong north winds Wednesday.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Tue Mar 22 2022

Minimal concerns based on projected humidities and winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...REC
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 22, 3:56 AM MST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
456 AM MDT Tue Mar 22 2022

WYZ101-103>119-231100-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
456 AM MDT Tue Mar 22 2022

This hazardous weather outlook is for portions of east central
Wyoming and most of southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous snow showers will develop and move
southward by this afternoon. A snow squall can also not be ruled
out. Locally heavy snow may result in very low visibilities and a
quick inch of snow accumulation.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ102-231100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
456 AM MDT Tue Mar 22 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated snow and rain showers are expected late this morning
through this afternoon. Little or no snow accumulation is expected
with this activity.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Mar 22, 2:38 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST ALLIANCE                42.10N 102.87W
03/22/2022  M69 MPH          BOX BUTTE          NE   ASOS

&&

RUBIN
Special weather statement, Mar 22, 2:43 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Tue Mar 22 2022

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-230000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance,
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport,
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate,
Lusk, Redbird, Bordeaux, Wheatland, Guernsey, Torrington,
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
343 PM MDT Tue Mar 22 2022

...Strong Wind Gusts from Snow Showers This Afternoon...

Scattered snow showers will continue to produce occasional gusty
winds to 60 mph for the rest of the afternoon hours. If you are
driving and encounter these strong winds, please keep a firm grip
on your steering wheel to avoid losing control of your vehicle.

Rubin
Special weather statement, Mar 22, 2:47 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Tue Mar 22 2022

NEZ020-054-WYZ108-118-119-222230-
Kimball NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
347 PM MDT Tue Mar 22 2022

...A strong snow squall with thunder will impact portions of
northwestern Kimball, southwestern Banner, southeastern Goshen and
northeastern Laramie Counties through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong snow squall 8
miles west of Hawk Springs, or 22 miles southwest of Torrington,
moving south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph, soft hail, and reduced
         visibility.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Albin, Hawk Springs Campground, Hawk Springs Recreation
Area, Meriden Rest Area, Gun Barrel and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4188 10451 4191 10433 4143 10395 4127 10421
      4130 10446
TIME...MOT...LOC 2146Z 349DEG 36KT 4179 10442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Central Laramie County

When
March 22, 5:02 PM MST to 5:55 PM MST
Where
Central Laramie County forecast zone
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) reported one-quarter mile visibility and wind gusts 30 to 35 mph in falling snow for over 10 minutes. Additionally, WYDOT mesonet station Bear Creek (WY40) along Interstate 25 located 8 miles south of Chugwater reported similar conditions lasting for 6 minutes.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1008496.